Hail, Chickasaw
- When
- April 8, 12:35 PM CST to 12:40 PM CST
- Where
- Chickasaw County, Okolona
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.000, -88.750
An upper trough moved over the Mid-South during April 8th, 2014. As a result, a few afternoon showers and thunderstorms developed across North Mississippi.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
An upper trough moved over the Mid-South during April 8th, 2014. As a result, a few afternoon showers and thunderstorms developed across North Mississippi. A few storms became severe producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 8, 11:48 AM CST, 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 1248 PM CDT TUE APR 8 2014 .UPDATE... UPDATED TO INCLUDE 18Z AVIATION DISCUSSION. && .PREV DISCUSSION... /ISSUED 1039 AM CDT TUE APR 8 2014/ UPDATE... UPDATED TO REMOVE MORNING WORDING AND EXPAND LIKELY POPS TO THE ENTIRE AREA. && .DISCUSSION... AN UPPER LEVEL TROUGH AXIS WILL SWING ACROSS THE MID SOUTH TODAY WITH VERY COLD MID LEVEL TEMPERATURES RANGING FROM -24C EAST TO -28C WEST WHICH SHOULD STEEPEN LAPSE RATES. THE ATMOSPHERE WILL CONTINUE TO DESTABILIZE BY EARLY THIS AFTERNOON WITH AFTERNOON MLCAPE VALUES BETWEEN 400-800 J/KG AND LI/S AROUND -2C. THIS SHOULD SUPPORT A FEW STRONGER THUNDERSTORMS THIS AFTERNOON WITH THE POTENTIAL FOR HAIL AND NUMEROUS CLOUD TO GROUND LIGHTNING STRIKES. ISOLATED SEVERE STORMS WILL BE POSSIBLE WITH SEVERE HAIL POSSIBLE. STORMS MAY ALSO PRODUCE GUSTY WINDS AS INVERTED-V TYPE SOUNDINGS WERE NOTED ON MORNING REGIONAL SOUNDINGS. THE GREATEST POTENTIAL FOR STRONGER STORMS SHOULD BE EAST OF THE MISSISSIPPI RIVER WHERE GREATER HEATING AND INSTABILITY SHOULD RESIDE. LIKELY POPS HAVE BEEN EXPANDED TO THE ENTIRE AREA AS SHOWERS AND THUNDERSTORMS SHOULD BECOME NUMEROUS IN COVERAGE BY THIS AFTERNOON. UPDATED ZONES...GRIDS...AND HAZARDOUS WEATHER OUTLOOK HAVE BEEN UPDATED. JLH && .PREV DISCUSSION... /ISSUED 249 AM CDT TUE APR 8 2014/ AN UPPER TROF WILL MOVE INTO THE MIDSOUTH THIS MORNING AND WILL PRODUCE SHOWERS AND THUNDERSTORMS ACROSS THE AREA. SOME THUNDERSTORMS MAY BECOME STRONG TO SEVERE PRODUCING HAIL. CLOUDS AND CONVECTION WILL KEEP TEMPERATURES BELOW NORMAL. EXPECT HIGHS IN THE UPPER 50S TO LOWER 60S. SOME LINGERING THUNDERSTORMS MAY OCCUR THIS EVENING ACROSS NORTH MISSISSIPPI BUT BY MIDNIGHT EXPECT ALL CONVECTION TO BE EAST OF THE MIDSOUTH. CLOUDS WILL BEGIN CLEARING AS HIGH PRESSURE BUILDS INTO THE REGION. LOWS WILL BE IN THE UPPER 30S TO LOWER 40S. HIGH PRESSURE WILL SETTLE OVER THE REGION ON WEDNESDAY. EXPECT HIGHS IN THE LOWER TO MID 60S UNDERNEATH SUNNY SKIES. HIGH WILL SHIFT EAST BY THURSDAY. THIS WILL ALLOW FOR SOUTHERLY WINDS TO BRING WARMER TEMPERATURES INTO THE CWA FOR THE END OF THE WEEK INTO NEXT WEEKEND. EXPECT HIGHS TO RANGE FROM THE MID 70S TO THE LOWER 80S. DRY CONDITIONS WILL MAINLY PREVAIL THROUGH SUNDAY. THE ONE CAVEAT MAY BE A FEW SHOWERS OR THUNDERSTORMS OCCURRING NEAR THE AR/MO AND KY/TN BORDER LATE THURSDAY NIGHT INTO FRIDAY AS A FRONT STALLS OUT IN THE VICINITY. HOWEVER THE LIKELIHOOD IS RATHER LOW. FRONT WILL LIFT BACK TO THE NORTH BY FRIDAY NIGHT. ON SUNDAY...EXPECT SOME WARM AIR ADVECTION SHOWERS TO OCCUR IN THE MORNING. THESE SHOWERS SHOULD DISSIPATE BY THE AFTERNOON HOURS. BETTER CHANCES OF RAIN WILL COME SUNDAY NIGHT INTO MONDAY AS A COLD FRONT PUSHES INTO THE REGION. HAVE LIKELY POPS GOING FOR AREAS WEST OF THE MISSISSIPPI RIVER SUNDAY NIGHT AND FOR AREAS EAST OF THE MISSISSIPPI RIVER ON MONDAY. TEMPERATURES WILL RETURN TO THE 60S FOR HIGHS BEHIND THE FRONT. KRM && .AVIATION... 18Z TAF CYCLE SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ACROSS THE REGION THIS AFTERNOON AS AN UPPER LEVEL LOW PRESSURE SYSTEM SWINGS THROUGH. MAINLY VFR CONDS ARE EXPECTED THROUGH THE PERIOD...BUT ADDED TEMPO MVFR VSBYS AND CEILINGS THIS AFTERNOON TO COINCIDE WITH THE BEST CHANCE OF THUNDERSTORMS. IN ADDITION...HAIL AND STRONG WINDS WILL ALSO BE POSSIBLE WITH THESE LOW TOPPED STORMS AS THE ATMOSPHERE IS SLIGHTLY UNSTABLE. ALL CONVECTIVE ACTIVITY AND RAIN IS EXPECTED TO MOVE OUT OF THE REGION AFTER SUNSET AT JBR...MEM..AND MKL...WITH TUP AROUND 09/04Z. WINDS WILL INITIALLY BE FROM THE WEST SHIFTING NORTHWEST THIS AFTERNOON 10 KTS GUSTING TO 20 KTS...RELAXING TO AROUND 6 KTS THROUGH THE REST OF THE PERIOD. AC3 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 1103 AM CDT TUE APR 8 2014 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-091815- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 1103 AM CDT TUE APR 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON. THE GREATEST POTENTIAL FOR SEVERE STORMS WILL RESIDE EAST OF THE MISSISSIPPI RIVER WHERE THE GREATEST INSTABILITY WILL EXIST. IN THESE AREAS...LARGE HAIL AND GUSTY WINDS WILL BE POSSIBLE WITH ANY STORM THAT REACHES SEVERE LIMITS. FURTHER WEST...STRONG STORMS WITH SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY OVER PORTIONS OF THE MID SOUTH...ESPECIALLY ACROSS WEST TENNESSEE AND NORTH MISSISSIPPI. JLH
The Columbus AFB radar (KGWX), 40 km away, was scanning. The volume nearest the first event began at 18:33 UTC.
2 hail. Local standard time, as filed.
Penny to nickel size hail fell near Troy.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2014Every state in 2014This day in weather historyWarnings in Mississippi, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515066, 515070.